A prospective assessment of musculoskeletal toxicity and loss of grip strength in breast cancer patients receiving adjuvant aromatase inhibitors and tamoxifen, and relation with BMI
- 526 Downloads
Aromatase inhibitor (AI) therapy for estrogen receptor-positive breast cancer is known to induce or enhance musculoskeletal problems. We have previously reported that loss of grip strength is more pronounced in AI-users with extremes in BMI. We here report results from a larger prospective study. Postmenopausal early breast cancer patients scheduled to start AI or tamoxifen therapy were recruited. A functional assessment grip strength test was performed at baseline, 3, 6, and 12 months of therapy. BMI was assessed, and a rheumatologic questionnaire was completed at each visit. 188 patients on an AI and 104 patients on tamoxifen were enrolled. 74 % of AI-users reported new/worsened musculoskeletal complaints compared with 37 % in the tamoxifen group. This was translated in a larger grip strength decrease in patients experiencing AI-induced pain opposed to patients without new/worsened complaints (p = 0.0002). 15 % of AI-users discontinued therapy due to musculoskeletal symptoms, who were characterized by a larger grip strength reduction versus adherent patients (p = 0.0107). Young age (p = 0.0135), taxane-based chemotherapy (p = 0.0223), and baseline VAS score >4 (p = 0.0155) were predictors for AI-related musculoskeletal pain. In addition, a quadratic trend of BMI with grip strength change (p = 0.0090) and probability of discontinuation was observed (p = 0.0424). Musculoskeletal events were a substantial problem in AI-treated patients and an important reason for treatment discontinuation. The decrease in grip strength was larger in AI- than in tamoxifen-users, with a more pronounced change in symptomatic patients. The inverse relationship between BMI extremes and grip strength change was confirmed in this large group of AI-patients.
KeywordsBreast cancer Aromatase inhibitor Tamoxifen Arthralgia Grip strength BMI
This work was supported by the Stichting Emmanuel van der Schueren, the scientific partner of the Vlaamse Liga tegen Kanker.
Conflict of interest
The authors have declared no conflicts of interest.
- 4.Henry N, Giles J, Ang D, Mohan M, Dadabhoy D, Robarge J, Hayden J, Lemler S, Shahverdi K, Powers P et al (2008) Prospective characterization of musculoskeletal symptoms in early stage breast cancer patients treated with aromatase inhibitors. Breast Cancer Res Treat 111(2):365–372PubMedCentralPubMedCrossRefGoogle Scholar
- 6.Morales L, Pans S, Verschueren K, Van Calster B, Paridaens R, Westhovens R, Timmerman D, De Smet L, Vergote I, Christiaens M et al (2008) Prospective study to assess short-term intra-articular and tenosynovial changes in the aromatase inhibitor-associated arthralgia syndrome. J Clin Oncol 26(19):3147–3152PubMedCrossRefGoogle Scholar
- 8.Goldhirsch A, Winer EP, Coates AS, Gelber RD, Piccart-Gebhart M, Thürlimann B, Senn HJ, members P (2013) Personalizing the treatment of women with early breast cancer: highlights of the St Gallen International Expert Consensus on the Primary Therapy of Early Breast Cancer 2013. Ann Oncol 24(9):2206–2223PubMedCentralPubMedCrossRefGoogle Scholar
- 11.Swenson KK, Nissen MJ, Henly SJ, Maybon L, Pupkes J, Zwicky K, Tsai ML, Shapiro AC (2013) Identification of tools to measure changes in musculoskeletal symptoms and physical functioning in women with breast cancer receiving aromatase inhibitors. Oncol Nurs Forum 40(6):549–557PubMedCrossRefGoogle Scholar
- 14.Irwin ML, Cartmel B, Gross C (2013) Randomized trial of exercise vs. usual care on aromatase inhibitor-associated arthralgias in women with breast cancer: the hormones and physical exercise (HOPE) study. In: San Antonio Breast Cancer Symposium: 2013, San Antonio, 2013Google Scholar
- 15.Khan QJ, Kimler BF, Reddy PS, Sharma P, Klemp JR, Fabian CJ (2012) Randomized trial of vitamin D3 to prevent worsening of musculoskeletal symptoms and fatigue in women with breast cancer starting adjuvant letrozole: the VITAL trial. In: ASCO: 2012, Chicago, 2012Google Scholar
- 18.Greenlee H, Crew KD, Shao T, Kranwinkel G, Kalinsky K, Maurer M, Brafman L, Insel B, Tsai WY, Hershman DL (2013) Phase II study of glucosamine with chondroitin on aromatase inhibitor-associated joint symptoms in women with breast cancer. Support Care Cancer 21(4):1077–1087PubMedCrossRefGoogle Scholar
- 20.Henry NL, Azzouz F, Desta Z, Li L, Nguyen AT, Lemler S, Hayden J, Tarpinian K, Yakim E, Flockhart DA et al (2012) Predictors of aromatase inhibitor discontinuation as a result of treatment-emergent symptoms in early-stage breast cancer. J Clin Oncol 30(9):936–942PubMedCentralPubMedCrossRefGoogle Scholar
- 25.Hirokaga K, Egawa C, Takao S (2013) Chemotherapy, but not body mass index has impact on joint symptoms in postmenopausal Japanese breast cancer patients treated with anastrozole: a prospective multicenter cohort study of patient-reported outcomes. In: San Antonio Breast Cancer Symposium: 2013, San Antonio, 2013Google Scholar
- 29.Laroche F, Coste J, Medkour T, Cottu PH, Pierga JY, Lotz JP, Beerblock K, Tournigand C, Declèves X, de Cremoux P et al (2014) Classification of and risk factors for estrogen deprivation pain syndromes related to aromatase inhibitor treatments in women with breast cancer: a prospective multicenter cohort study. J Pain 15(3):293–303PubMedCrossRefGoogle Scholar
- 30.Chlebowski RT, Kim JS, Haque R (2014) Adherence to endocrine therapy in breast cancer adjuvant and prevention settings. Cancer Prev Res (Phila) 7(4):378–387Google Scholar